Colorado, 2016

Flash Flooding and Hail in Colorado, July 7 to 8, 2016

July 7 to 8, 2016 · NWS PUB · 33 events in 3 counties and zones

Severe storms occurred from late in the evening on the 7th and into the morning of the 8th across the northern I-25 corridor and southeast plains. Hail up to the size of golf balls occurred and flash flooding was reported from central El Paso County into Pueblo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms occurred from late in the evening on the 7th and into the morning of the 8th across the northern I-25 corridor and southeast plains. Hail up to the size of golf balls occurred and flash flooding was reported from central El Paso County into Pueblo. No dollar amounts of damage were available at this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 7, 2:47 PM MST, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 7, 2:47 PM MST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
347 PM MDT THU JUL 7 2016

.SHORT TERM...(This evening through Friday)
Issued at 335 PM MDT Thu Jul 7 2016

...A few storms today...slight risk for tomorrow...

Models develop a bit of convection this evening.  Boundary across
the plains trying to back in from the northeast against southwest
breezes off the mountains.  Boundary is struggling to make progress
currently but should accelerate tonight.  Ridge runner storm along
the Raton Ridge...east of Trinidad is one to watch.  It make
interact with the southwestward-moving boundary over Baca County
later and beef up to the strong or severe range.  Also, will have to
monitor any other convection developing along or behind the boundary
across the plains this evening.  Low level moisture is definitely
better behind the boundary...50s behind versus 30s ahead. Probably
some low clouds moving in over the plains late tonight into early
Friday.

Tomorrow has potential for severe weather.  Models have been flip
flopping a bit on whether or not the cap will break across the
plains.  With low level, moist upslope flow in place across the
plains, CAPES are looking high.  Convection should manage to get
going over the plains and ridges during the afternoon, no problem.
Question is how will it hold together across the plains.  12Z run
of the NAM12 had convection firing over the Palmer during afternoon
and then tracking southeast across the plains during the evening
as a growing MCS.  18Z run has done away with the MCS part.  GFS
has an MCS tracking southeast across northeast Colorado in the
afternoon, clipping Kiowa and Prowers Counties in the evening.
Many questions on specifics yet, but lots of potential.  Will
have to pound out the specifics later.

.LONG TERM...(Friday night through Thursday)
Issued at 335 PM MDT Thu Jul 7 2016

Longer term meteorological concerns include temperatures, pops, the
potential for strong to possibly severe thunderstorms at times as
well as elevated fire weather concerns at times.

Recent longer range PV analysis, forecast model soundings and
computer simulations indicate that upper disturbances will
interact with increased atmospheric moisture from later Friday
into Saturday night...capable of producing isolated to scattered
showers and thunderstorms...strong to possibly severe at times as
projected localized capes, LI's and deep layer shear values
challenge 3000 J/KG...-8C and 45 knots during this time-frame. As
always, WFO Pueblo will monitor closely.

Then a return to somewhat drier conditions are anticipated from
Sunday into at least mid-week as drier southwesterly to zonal
upper flow returns to the forecast district. At this time...it
appears that the highest potential for elevated fire weather
concerns should be noted from Sunday into Tuesday, with Monday
have the highest potential of more widespread near critical to
critical fire weather conditions.

Overall, maximum and minimum temperatures should run at/or above
early July climatological averages during the longer term in
combination with generally low-grade gradients winds.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 335 PM MDT Thu Jul 7 2016

Generally hot, dry westerly flow over the flight area next 24 hours.
However, a very weak boundary will continuing backing into the
eastern plains tonight, possibly helping to generate an isolated
storm or two around the area.  With the hot, dry airmass in place,
the main concerns with any such storm would be erratic thunderstorm
outflow wind gusts to around 50 mph and lightning.  The boundary
could also bring some low MVFR clouds into the plains by Friday
morning. An upper disturbance will increase thunderstorm chances
across the flight area tomorrow afternoon, primarily in and near the
mountains, but also across the plains into the evening if the cap
can break down. The main storm threats would be lightning and gusty
winds but also hail and heavy rain across the plains.  While there
is an outside chance that a storm could develop at any of the 3 TAF
sites over the next 24 hours, chances are too slim to put in TAFs at
this time. Conditions should generally be VFR.

&&

.PUB Watches/Warnings/Advisories...

NONE.

&&
Hazardous weather outlook, Jul 7, 11:06 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1206 PM MDT THU JUL 7 2016

COZ058>089-093>099-081815-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1206 PM MDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTHERN
PORTIONS OF THE EASTERN PLAINS THIS AFTERNOON AND EARLY EVENING. THE
MAIN THREAT FROM STORMS THAT CAN DEVELOP WILL BE LIGHTNING AND
GUSTY WINDS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE WILL INCREASE ACROSS THE AREA FRIDAY BRINGING ISOLATED TO
SCATTERED THUNDERSTORMS TO MANY LOCATIONS FROM FRIDAY AFTERNOON
INTO EARLY SATURDAY MORNING. A FEW STORMS FRIDAY OVER THE EASTERN
PLAINS MAY BECOME STRONG TO SEVERE...WITH HAIL UP TO GOLF BALL
SIZE...WIND GUSTS OVER 60 MPH AND FREQUENT LIGHTNING THE MAIN
STORM THREATS. OVER THE MOUNTAINS AND INTERIOR VALLEYS STORMS
ON FRIDAY WILL BE WEAKER...WITH LIGHTNING AND GUSTY WINDS OF UP TO
50 MPH POSSIBLE.

FROM SATURDAY INTO NEXT WEDNESDAY...ISOLATED THUNDERSTORMS WILL BE
POSSIBLE OVER THE MOUNTAINS...WITH LIGHTNING AND GUSTY WINDS THE
PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Jul 7, 4:33 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
533 PM MDT THU JUL 7 2016

COZ086-080000-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
533 PM MDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUEBLO COUNTY UNTIL 600
PM MDT...

AT 532 PM MDT...DOPPLER RADAR WAS TRACKING A WEAK THUNDERSTORM
CAPABLE OF PRODUCING GUSTY WINDS JUST SOUTHWEST OF PUEBLO...MOVING
NORTHEAST AT 30 MPH.

LOCALIZED WIND GUSTS TO 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PUEBLO...SALT CREEK...BLENDE AND PUEBLO RESERVOIR.

LAT...LON 3814 10474 3823 10479 3838 10451 3816 10441
TIME...MOT...LOC 2332Z 244DEG 25KT 3821 10468

HODANISH
Special weather statement, Jul 7, 5:06 PM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
606 PM MDT THU JUL 7 2016

COZ086-080030-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
606 PM MDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PUEBLO COUNTY UNTIL
630 PM MDT...

AT 604 PM MDT...DOPPLER RADAR WAS TRACKING A WEAK THUNDERSTORM
CAPABLE OF PRODUCING STRONG GUSTY WINDS NEAR PUEBLO DEPOT...OR 9
MILES EAST OF PUEBLO...MOVING NORTHEAST AT 20 MPH.

LOCAL WIND GUSTS TO 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EASTERN PUEBLO...BOONE...AVONDALE AND PUEBLO DEPOT.

LAT...LON 3819 10447 3830 10455 3850 10431 3826 10416
TIME...MOT...LOC 0004Z 239DEG 16KT 3830 10444

HODANISH
Special weather statement, Jul 7, 6:52 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
752 PM MDT THU JUL 7 2016

COZ084-085-080230-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
752 PM MDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 830
PM MDT...

AT 752 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FALCON...OR 11 MILES EAST OF COLORADO SPRINGS...MOVING EAST AT
15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EASTERN COLORADO SPRINGS...ELLICOTT...FALCON AND CIMARRON HILLS.

LAT...LON 3882 10468 3890 10471 3905 10435 3879 10427
TIME...MOT...LOC 0152Z 255DEG 11KT 3887 10461

HODANISH

The radar

The Pueblo radar (KPUX), 54 km away, was scanning. The volume nearest the first event began at 02:11 UTC.

Open the radar archive at this moment

Event by event

31 hail, 2 flash flood. Local standard time, as filed.

Hail, El Paso

When
July 7, 7:11 PM MST to 7:16 PM MST
Where
El Paso County, 4.07 mi NNW of Schriever Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.850, -104.560

Hail, El Paso

When
July 7, 7:20 PM MST to 7:25 PM MST
Where
El Paso County, 1.75 mi ENE of Falcon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.940, -104.590

Hail, El Paso

When
July 7, 7:35 PM MST to 7:40 PM MST
Where
El Paso County, Falcon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.930, -104.620

Hail, El Paso

When
July 7, 7:38 PM MST to 7:43 PM MST
Where
El Paso County, 4.15 mi N of Peterson Afb
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.890, -104.710

Hail, El Paso

When
July 7, 7:44 PM MST to 7:49 PM MST
Where
El Paso County, 4.25 mi SW of Falcon
Measured
1.75 in hail
Reported by
Public
Coordinates
38.890, -104.680

Hail, El Paso

When
July 7, 7:50 PM MST to 7:55 PM MST
Where
El Paso County, 3.81 mi SSW of Falcon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.880, -104.650

Hail, El Paso

When
July 7, 8:07 PM MST to 8:12 PM MST
Where
El Paso County, 0.54 mi E of Falcon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.930, -104.610

Hail, El Paso

When
July 7, 8:09 PM MST to 8:14 PM MST
Where
El Paso County, 2.99 mi NE of Falcon
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.960, -104.580

Hail, El Paso

When
July 7, 8:10 PM MST to 8:15 PM MST
Where
El Paso County, 0.54 mi E of Falcon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.930, -104.610

Hail, El Paso

When
July 7, 8:11 PM MST to 8:16 PM MST
Where
El Paso County, 2.12 mi NE of Falcon
Measured
1 in hail
Reported by
Public
Coordinates
38.950, -104.590

Hail, El Paso

When
July 7, 8:30 PM MST to 8:40 PM MST
Where
El Paso County, 2.97 mi NNE of Schriever Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.840, -104.500

Hail, El Paso

When
July 7, 8:50 PM MST to 8:55 PM MST
Where
El Paso County, 0.69 mi N of Ellicott
Measured
1.25 in hail
Reported by
Public
Coordinates
38.850, -104.390

Hail, El Paso

When
July 7, 9:00 PM MST to 9:05 PM MST
Where
El Paso County, 0.54 mi W of Ellicott
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.840, -104.400

Hail, El Paso

When
July 7, 9:04 PM MST to 9:09 PM MST
Where
El Paso County, 4.84 mi N of Peterson Afb
Measured
0.88 in hail
Reported by
Public
Coordinates
38.900, -104.710

Flash Flood, El Paso

When
July 7, 9:25 PM MST to 10:45 PM MST
Where
El Paso County, 3.3 mi WNW of Ellicott to 2.62 mi SW of Ellicott
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.859, -104.446

Heavy rain from a slow moving storm produced flash flooding of county roads and Highway 94.

Hail, El Paso

When
July 7, 10:15 PM MST to 10:20 PM MST
Where
El Paso County, 0.54 mi E of Security
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.750, -104.730

Hail, El Paso

When
July 7, 10:20 PM MST to 10:25 PM MST
Where
El Paso County, 1.08 mi E of Widefield
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
38.740, -104.710

Hail, El Paso

When
July 7, 10:25 PM MST to 10:30 PM MST
Where
El Paso County, 0.54 mi E of Widefield
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.740, -104.720

Hail, El Paso

When
July 7, 10:25 PM MST to 10:30 PM MST
Where
El Paso County, 0.54 mi E of Security
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.750, -104.730

Hail, El Paso

When
July 7, 10:32 PM MST to 10:37 PM MST
Where
El Paso County, 2.13 mi SW of (Cos)colorado Spgs Arpt
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
38.790, -104.730

Hail, El Paso

When
July 7, 10:34 PM MST to 10:39 PM MST
Where
El Paso County, 1.28 mi WSW of Peterson Afb
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.820, -104.730

Hail, El Paso

When
July 7, 10:47 PM MST to 10:52 PM MST
Where
El Paso County, 1.62 mi W of (Cos)colorado Spgs Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.810, -104.730

Flash Flood, El Paso

When
July 7, 10:50 PM MST to 11:20 PM MST
Where
El Paso County, 3.74 mi NNE of Colorado Spgs to 4.42 mi NNW of Ft Carson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.883, -104.803

A storm produced flash flooding of streets and low spots in portion of Colorado Springs into Security.

Hail, El Paso

When
July 8, 2:03 AM MST to 2:08 AM MST
Where
El Paso County, 0.54 mi E of Widefield
Measured
1.75 in hail
Reported by
Public
Coordinates
38.740, -104.720

Hail, Pueblo

When
July 8, 2:40 AM MST to 2:45 AM MST
Where
Pueblo County, 3.21 mi NNW of Pueblo
Measured
1.75 in hail
Reported by
Public
Coordinates
38.300, -104.640

Hail, Pueblo

When
July 8, 2:53 AM MST to 2:58 AM MST
Where
Pueblo County, 1.38 mi N of Pueblo
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.280, -104.610

Hail, El Paso

When
July 8, 2:58 AM MST to 3:03 AM MST
Where
El Paso County, 3.24 mi W of Fountain
Measured
1 in hail
Reported by
AWOS
Coordinates
38.680, -104.760

Hail, Pueblo

When
July 8, 3:00 AM MST to 3:05 AM MST
Where
Pueblo County, Pueblo
Measured
1.75 in hail
Reported by
Public
Coordinates
38.260, -104.610

Hail, Pueblo

When
July 8, 3:02 AM MST to 3:07 AM MST
Where
Pueblo County, 0.69 mi S of (Pub)pueblo Muni Arp
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
38.280, -104.520

Hail, Crowley

When
July 8, 4:22 AM MST to 4:27 AM MST
Where
Crowley County, 0.65 mi ESE of Ordway
Measured
2 in hail
Reported by
Public
Coordinates
38.216, -103.749

Hail, Pueblo

When
July 8, 4:30 AM MST to 4:35 AM MST
Where
Pueblo County, 2.13 mi NW of Pueblo West
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.330, -104.780

Hail, Pueblo

When
July 8, 4:33 AM MST to 4:38 AM MST
Where
Pueblo County, 1.48 mi NNW of Pueblo West
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
38.330, -104.760

Hail, Pueblo

When
July 8, 4:35 AM MST to 4:40 AM MST
Where
Pueblo County, 0.88 mi SE of Pueblo West
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.300, -104.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634551, 634553, 634556, 634563, 634559, 634558, 634560, 634562, 634564, 634561, 634565, 634567, 634580, 634566, 634586, 634568, 634571, 634569, 634570, 634573, 634572, 634574, 634587, 634575, 634577, 634576, 634579, 634578, 634581, 634585, 634584, 634582, 634583.